Back to Ask the Diabetes Team Ask the Diabetes Team

From Sherman Oaks, California, USA:

I have been struggling to regulate my cat's steroid induced diabetes for months without success. He has severe asthma and recently was weaned off systemic steroids and now uses inhaled steroids, Singulair, periactin and antihistamines (Flovent) twice daily and still wheezes, occasionally requiring inhaled Albuterol. How much does the Albuterol raise blood glucose in general (I know you are not veterinarians) and for how long? Also, I've read here that there is some research that inhaled steroids may also raise BG. Can you give those references please? My cat is terribly neuropathic and his blood sugars on Lantus (we've tried Lente and PZI also with the same poor success) run into the 300 to 400s mg/dl [16.7 to 22.5 mmol/L] all the time. The veterinarians I've consulted have little information and the endocrinology veterinary specialist I consulted couldn't answer me either.


Inhaled steroids are believed to cause fewer side effects because they are not as easily absorbed into the bloodstream as oral drugs. Recent evidence shows that the length of time the drugs are used and the frequency of inhaled steroid use can, however, have more side effects than previously thought although I could find no evidence of increased blood glucose long-term. Cats can have their glucose regulated while on regular inhaled albuterol doses. There is little doubt that inhaled steroids are much preferable to oral steroids.

Measuring blood glucose levels after albuterol use sounds like a good and relatively simple project for a veterinary student to undertake. Talk to your veterinarian about suggesting this project or consider contacting the Winn Feline Foundation or the Morris Animal Foundation to suggest the research.


Original posting 27 Nov 2004
Posted to Other and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday November 06, 2012 16:33:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.